Anaphylaxis is the most severe form of allergic reaction. It can occur within minutes after allergen exposure and may lead to life-threatening circulatory collapse. Therefore, anaphylaxis is a medical emergency that requires immediate treatment.
Anaphylaxis is the most severe form of an allergic reaction which occurs promptly and is potentially life threatening.
"Anaphylaxis" originates from Greek, meaning "without protection".
Symptoms of an allergic reaction
An allergic reaction to foods may include one or more of the following symptoms, which may affect one or more organs of the body:
Skin and mucous membranes:
Itching, hives, redness of the skin (flush), swelling of the face
Abdominal cramps, nausea, vomiting, diarrhoea
Sneezing, coughing, hoarseness, difficulty swallowing, shortness of breath and wheezing
Heart and circulatory system:
Dizziness, weakness, lack of energy, drop in blood pressure, rapid heart rate, unconsciousness, heart/circulatory and/or respiratory arrest
When do we call an allergic reaction "anaphylaxis"? What is an anaphylactic shock?
Allergic reactions affecting the respiratory and/or the heart and circulatory system are anaphylactic reactions. Also, severe reactions occuring in both skin and gastrointestinal system are instructed by our allergists to be treated as anaphylaxis, with the respective emergency medication. This, since reactions occuring in both these systems show that the body starts to show systemic reactions - which often continue then into respiratory and/or circulatory symptoms.
An anaphylactic shock is the actual shock reaction of the body in which the heart/circulatory system collapses.
The most common triggers of anaphylaxis are:
Among the foods peanuts and tree nuts are among the most common causes of fatal anaphylaxis.
The main risk factors for anaphylaxis are:
(Source: Paediatrica, Vol 20, No 2, 2009, Philippe Eigenmann, et al.)
Anaphylaxis is a medical emergency and requires immediate treatment. If you have your emergency medication, you are instructed in how to use them. If in doubt, always contact the emergency services (112 or 144 for Switzerland).
Anaphylaxis requires medical supervision after first application of emergency medication by the patient, thus always immediately contact the emergency services.
Once a serious allergic reaction (anaphylaxis) starts, the drug epinephrine is the only effective treatment. In Switzerland, the autoinjectors availabe are either EpiPen® or Jext®, in Germany Fastjekt®, Jext® or Emerade®.
Important: When should the autoinjector be given?
Allergists advise that the autoinjector is used with symptoms of the respiratory or cardiovascular systems (as instructed by your allergist). Furthermore, the autoinjector is also used in case of more severe reactions of both skin and gastrointestinal tract.
And, most importantly, the autoinjector is to be used with any ingestion of the allergen to which there is a known anaphylactic reaction. I.e. if you had anaphylactic reactions previously to peanuts, and notice that you just had a bite of a cookie containing peanut, inject the EpiPen, and call the ambulance immediately.
Hier eine detaillierte Erklärung dazu von AAAI:
You'll find an allergy action plan e.g. here: